Weight Loss
Moderators: coach_k, Mollybygolly, spoiled_candy, devilish_patsy, nycgirl


Ibuprofen and Weight Gain?


Quote  |  Reply
I've heard that taking ibuprofen regularly can cause weight gain, even with no change in diet/exercise.

Does anybody have any info on whether this is true or experience with this?

Also, for anyone who cares to answer, what's your normal dosage? I've heard as little as 1, but some even say 800 mg. 4 ibuprofen seems a bit extreme though; I don't think that amount is even safe.
12 Replies (last)
I dont think its true. Some people say birth control makes you gain weight also. But if you think about it weight gain happens when you eat more calories. So unless ibuprophen has a large amount of calories (which im pretty sure it doesnt:P) then it cant happen.

Well I'm no doctor, so all of the information I know could all be wrong for all I know :P When I take ibuprofen, it is usually for headaches, cramps or when I am very ill. When it is bad I will usually take 3-5 per day on average. The max dosage on my bottle says 1,200 mg per day, so I do not think 800 mg would be very harmful to any healthy person.

I do believe it may cause some extra water retention or cause bloating, as I have experienced this before. I do not, however, believe that it would cause unexplained ACTUAL permanent weight gain, unless you take many every single day. That could cause you to be regularly bloated I guess?

Another thing could be that people may blame their unexplained weight gain on something like advil, just because they happen to be taking it and gaining weight. I know I blamed my birth control for my weight gain, but eventually smartened up and realized I was making bad food choices coupled with not having the metabolism of a 12 year old anymore. :)

800 mg isn't actually that much. while OTC is 200mg per tab, prescription strengthen have 400/600/800 mg tablets and doctors prescribes 800mg for people to take every 4-6 hours for pain regularly. 

as far as i know, ibuprofen shouldn't cause permanent weight gain but gaining a bit of water weight is possible and shouldn't be a problem.

even thou most meds don't cause weight gain directly, just like phentermine is proven to block hunger and cause weight loss indirectly, there are meds that's been proven to increase appetite, change your hormones and cause dramatic weight gain.

no ibuprofen in my experience wont lead to any gains in fat

[i've taken 2-3 tablets a day 800mg for my back pains for over a year]

 

It can cause weight gain, but the weight is water weight not fat weight. If you have fluid retention (edema) when using ibuprofen, you should probable stay away from it and all other NSAIDs (Nonsteroidal anti-inflammatory drugs). I put on 3 kilograms of water weight over a couple of days when using cataflam for back strain, very uncomfortable...

#6  
Quote  |  Reply

Should you be worrying about this?

***never mind!!!***

 

Seek treatment for your anorexia, please.

didn't realize op had e.d

Medicine doesn't make you gain weight.

You shouldn't worry about that anyways because its there to make you feel and get better
Personally I used to take ibuprofen every day, up to 12 ibuprofen a day. I take 800 mg at a time. I don't really take it anymore because it no longer works. (I have health issues that cause me to be in pain 24/7) but it didn't cause me to gain weight. My diet and inactivity due to not being able to be as active as before caused a slight weight gain, but not the medication.

Some medicines can contribute towards weight gain. This doesn't happen because the medicine itself is high in calories but because in some cases it can alter appetite or metabolism. Some medicines known to cause weight gain are prednisone and antidepressants. I've never heard of ibuprofen causing weight gain even when taking for prolonged duration however, it does have some other nasty side effects if taken on a regular basis.

NSAIDS do promote sodium and water retention, as mentioned by vejitarian, and that could be the change you are seeing.

 

@donuthole - Huh?
12 Replies
Recent Blog Post
What would you do if your health medications were no longer effective and your future health didn't seem so positive? Patti took charge. At 238 pounds, she decided to start eating better and moving around more. Guess what? She lost 113 pounds and reached her goal weight. At 137 pounds she is now happier than ever and helping others reach their ultimate level of health, too.  

Continue reading...